Can cannabinoid hyperemesis syndrome be fatal?

May 30, 2018, 1:22 pm

shutterstock.com/Stanimir G. Stoev

★★½☆☆

Cannabinoid Hyperemesis Syndrome: Reports of Fatal Cases. Nourbakhsh M et al. J Forensic Sci 2018 May 15 [Epub ahead of print]

Abstract

This paper reports on 2 fatal cases that the authors argue were attributable to the effects of cannabinoid hyperemesis syndrome (CHS).

CASE #1: A 27-year-old woman is brought to hospital by ambulance after friend found her unresponsive with agonal respirations. On arrival she was apneic with bradycardia and decorticate posturing. Pupils were fixed and dilated. Serum glucose was 34 mg/dL. After presentation she deteriorated and could not be resuscitated.

The patient had an 8-year history of cyclic nausea and vomiting for which no specific cause was found after extensive workup. She also had a long history of smoking marijuana. Two days before this final presentation she had been evaluated for severe nausea and vomiting, and discharged home after symptomatic improvement.

Gross and histologic findings at autopsy did not reveal a specific causes of death. Extensive toxicology testing was positive for Delta-9-THC and Carboxy-THC. Tests of vitreous humor showed hyponatremia, hypochloremia, hypoglycemia, and elevated urea and creatinine. (Strangely, no electrolyte results are reported on pre-mortem blood.) The death was attributed to complications of cannabinoid hyperemesis syndrome.

CASE #2: A 27-year-old man was found dead in a drug rehab center. He had experienced severe vomiting for 5-6 days before death. He had a long history of marijuana use and cyclic vomiting.

At autopsy the body appeared dehydrated. Gross and histologic findings, as well as extensive drug testing, did not reveal a specific cause of death. Vitreous testing showed minimally decreased sodium and chloride levels, as well elevated urea and creatinine. Again, the death was attributed to complications of cannabinoid hyperemesis syndrome.

For sure, significant dehydration can have bad effects, especially when combined with electrolyte abnormalities. Unfortunately, there is not enough clinical or pathological data accompanying these cases to make a convincing argument that CHS alone explains the deaths. However, there are two important take-home lessons:

  1. When patients present with CHS, aside from treating the symptoms, the treating practitioner should evaluate and document hydration status as well as serum glucose and electrolyte levels, and correct any deficiencies.
  2. These patients should not be discharged until they can clearly tolerate oral intake.

Related posts:


Case Series: treating cannabinoid hyperemesis syndrome with capsaicin cream

Review of cannabinoid hyperemesis syndrome

First case of cyclic hyperemesis associated with synthetic cannabinoids

Cannabinoid hyperemesis syndrome: largest case series to date

Review: cannabinoid hyperemesis syndrome

More on cannabinoid hyperemesis syndrome

The anti-munchies: cannabinoid hyperemesis syndrome

 

 

Comments are closed.